Duke Mathematical Journal

4-dimensional locally CAT(0)-manifolds with no Riemannian smoothings

M. Davis, T. Januszkiewicz, and J.-F. Lafont

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We construct examples of 4-dimensional manifolds M supporting a locally CAT(0)-metric, whose universal covers satisfy Hruska’s isolated flats condition, and contain 2-dimensional flats F with the property that FS1S3 are nontrivial knots. As a consequence, we obtain that the group π1(M) cannot be isomorphic to the fundamental group of any compact Riemannian manifold of nonpositive sectional curvature. In particular, if K is any compact locally CAT(0)-manifold, then M×K is a locally CAT(0)-manifold which does not support any Riemannian metric of nonpositive sectional curvature.

Article information

Source
Duke Math. J., Volume 161, Number 1 (2012), 1-28.

Dates
First available in Project Euclid: 30 December 2011

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1325264704

Digital Object Identifier
doi:10.1215/00127094-1507259

Mathematical Reviews number (MathSciNet)
MR2872552

Zentralblatt MATH identifier
1237.57015

Subjects
Primary: 57M50: Geometric structures on low-dimensional manifolds
Secondary: 20F67: Hyperbolic groups and nonpositively curved groups 20F55: Reflection and Coxeter groups [See also 22E40, 51F15]

Citation

Davis, M.; Januszkiewicz, T.; Lafont, J.-F. 4-dimensional locally CAT(0)-manifolds with no Riemannian smoothings. Duke Math. J. 161 (2012), no. 1, 1--28. doi:10.1215/00127094-1507259. https://projecteuclid.org/euclid.dmj/1325264704


Export citation

References

  • [ADG] F. D. Ancel, M. W. Davis, and C. R. Guilbault, “CAT(0) reflection manifolds” in Geometric Topology (Athens, Ga., 1993), AMS/IP Stud. Adv. Math. 2, Amer. Math. Soc., Providence, 1997, 441–445.
  • [BL] A. Bartels and W. Lueck, The Borel conjecture for hyperbolic and CAT(0)-groups, to appear in Ann. of Math. (2), preprint, arXiv:0901.0442v2 [math.GT]
  • [BLW] A. Bartels, W. Lück, and S. Weinberger, On hyperbolic groups with spheres as boundary, J. Differential Geom. 86 (2010), 1–16.
  • [Bo] B. Bowditch, Relatively hyperbolic groups, preprint, Univ. Southampton, http://eprints.soton.ac.uk/29769/1/bhb-relhyp.pdf, 1999.
  • [BoR] P. Bowers and K. Ruane, Boundaries of nonpositively curved groups of the form G × Zn, Glasgow Math. J. 38 (1996), 177–189.
  • [BrH] M. R. Bridson and A. Haefliger, Metric Spaces of Non-Positive Curvature, Grundlehren Math. Wiss. 319, Springer, Berlin, 1999.
  • [Bu] S. V. Buyalo, Geodesics in Hadamard spaces (in Russian), Algebra i Analiz 10 (1998), 93–123; English translation in St. Petersburg Math. J. 10 (1999), 293–313.
  • [BuSv] S. V. Buyalo and P. V. Svetlov, Topological and geometric properties of graph manifolds (in Russian), Algebra i Analiz 16 (2004), 3–68; English translation in St. Petersburg Math. J. 16 (2005), 297–340.
  • [Ca] P.-E. Caprace, Buildings with isolated subspaces and relatively hyperbolic Coxeter groups, Innov. Incidence Geom. 10 (2009), 15–30.
  • [CD] R. M. Charney and M. W. Davis, Strict hyperbolization, Topology 34 (1995), 329–350.
  • [CK] C. B. Croke and B. Kleiner, Spaces with nonpositive curvature and their ideal boundaries, Topology 39 (2000), 549–556.
  • [Da1] M. W. Davis, Groups generated by reflections and aspherical manifolds not covered by Euclidean space, Ann. of Math. (2) 117 (1983), 293–324.
  • [Da2] M. W. Davis, The Geometry and Topology of Coxeter Groups, London Math. Soc. Monogr. Ser. 32, Princeton Univ. Press, Princeton, 2008.
  • [DH] M. W. Davis and J.-C. Hausmann, “Aspherical manifolds without smooth or PL structure” in Algebraic Topology (Arcata, Calif., 1986), Lecture Notes in Math. 1370, Springer, Berlin, 1989, 135–142.
  • [DJ] M. W. Davis and T. Januszkiewicz, Hyperbolization of polyhedra, J. Differential Geom. 34 (1991), 347–388.
  • [Dr] A. N. Dranishnikov, Boundaries of Coxeter groups and simplicial complexes with given links, J. Pure Appl. Algebra 137 (1999), 139–151.
  • [DrSa] C. Druţu and M. Sapir, Tree-graded spaces and asymptotic cones of groups, with an appendix by D. Osin and M. Sapir, Topology 44 (2005), 959–1058.
  • [Fa] B. Farb, Relatively hyperbolic groups, Geom. Funct. Anal. 8 (1998), 810–840.
  • [FJ] F. T. Farrell and L. E. Jones, “Topological rigidity for compact non-positively curved manifolds” in Differential Geometry: Riemannian Geometry (Los Angeles, Calif., 1990), Proc. Sympos. Pure Math. 54, Amer. Math. Soc., Providence, 1993, 229–274.
  • [FL] F. T. Farrell and J.-F. Lafont, Involutions of negatively curved groups with wild boundary behavior, Pure Appl. Math. Q. 5 (2009), 619–640.
  • [GW] D. Gromoll and J. A. Wolf, Some relations between the metric structure and the algebraic structure of the fundamental group in manifolds of nonpositive curvature, Bull. Amer. Math. Soc. (N.S.) 77 (1971), 545–552.
  • [Gr] M. Gromov, “Hyperbolic groups” in Essays in Group Theory, Math. Sci. Res. Inst. Publ. 8, Springer, New York, 1987, 75–263.
  • [H] G. C. Hruska, Geometric invariants of spaces with isolated flats, Topology 44 (2005), 441–458.
  • [HK] G. C. Hruska and B. Kleiner, Hadamard spaces with isolated flats, with an appendix by the authors and M. Hindawi, Geom. Topol. 9 (2005), 1501–1538; Correction, Geom. Topol. 13 (2009), 699–707.
  • [JS] T. Januszkiewicz and j. Świątkowski, Hyperbolic Coxeter groups of large dimension, Comment. Math. Helv. 78 (2003), 555–583.
  • [LY] H. B. Lawson and S. T. Yau, Compact manifolds of nonpositive curvature, J. Differential Geom. 7 (1972), 211–228.
  • [Lb] B. Leeb, 3-manifolds with(out) metrics of nonpositive curvature, Invent. Math. 122 (1995), 277–289.
  • [Mi] J. Milnor, On manifolds homeomorphic to the 7-sphere, Ann. of Math. (2) 64 (1956), 399–405.
  • [Os] D. V. Osin, Relatively hyperbolic groups: Intrinsic geometry, algebraic properties, and algorithmic problems, Mem. Amer. Math. Soc. 179 (2006), no. 843.
  • [Pa] C. D. Papakyriakopoulos, On Dehn’s lemma and the asphericity of knots, Ann. of Math. (2) 66 (1957), 1–26.
  • [Pe1] G. Perelman, The entropy formula for the Ricci flow and its geometric applications, preprint, arXiv:math/0211159v1 [math.DG]
  • [Pe2] G. Perelman, Ricci flow with surgery on three-manifolds, preprint, arXiv:math/0303109v1 [math.DG]
  • [Pe3] G. Perelman, Finite extinction time for the solutions to the Ricci flow on certain three-manifolds, preprint, arXiv:math/0307245v1 [math.DG]
  • [PS] P. Przytycki and j. Świątkowski, Flag-no-square triangulations and Gromov boundaries in dimension 3, Groups Geom. Dyn. 3 (2009), 453–468.
  • [Sc] V. Schroeder, A splitting theorem for spaces of nonpositive curvature, Invent. Math. 79 (1985), 323–327.
  • [St] D. A. Stone, Geodesics in piecewise linear manifolds, Trans. Amer. Math. Soc. 215 (1976), 1–44.
  • [Th] P. Thurston, CAT(0) 4-manifolds possessing a single tame point are Euclidean, J. Geom. Anal. 6 (1996), 475–494.